Registration Dossier

Toxicological information

Direct observations: clinical cases, poisoning incidents and other

Currently viewing:

Administrative data

Endpoint:
direct observations: clinical cases, poisoning incidents and other
Type of information:
other: Case report
Adequacy of study:
supporting study
Reliability:
2 (reliable with restrictions)
Rationale for reliability incl. deficiencies:
other: Well documented case report. No information reported on the ingested dose.

Data source

Reference
Reference Type:
publication
Title:
Acute barium nitrate intoxication treated by hemodialysis
Author:
Balhmann H, Lindwall R, Persson H
Year:
2005
Bibliographic source:
Acta Anaesthesiol Scand 49: 110-112

Materials and methods

Study type:
clinical case study
Principles of method if other than guideline:
Clinical investigation
GLP compliance:
no

Test material

Reference
Name:
Unnamed
Type:
Constituent
Details on test material:
- Name of test material (as cited in study report): Barium nitrate

Method

Type of population:
general
Subjects:
- Number of subjects exposed: 1
- Sex: male
- Age: 22 years old
- Race: no data
- Demographic information: no data
- Known diseases: The patient was a former chemistry student, who 2 years earlier had suffered moderate brain damage after a chemical experiment in which cyanide was released and inhaled. He still had cerebellar dysfunction, parkinsonian symptoms and mood disturbances. Lately he had repeatedly expressed suicidal thoughts.
- Other: His medications included amitriptyline, diazepam, bromocriptine and levodopa.
Route of exposure:
oral
Reason of exposure:
intentional
Exposure assessment:
not specified
Details on exposure:
The patient revealed that he had ingested barium nitrate, which he still kept from his time as a chemistry student.
Examinations:
Blood pressure measurements, body temperature, ECG, EEG, chest X-ray, hematology (Hb, WBC, platelets), biochemistry (sodium, potassium, calcium, creatinine, CRP, CK-MB, troponin-I), arterial blood gas analysis, liquor analysis.
Medical treatment:
The patient was transferred to the Intensive Care Unit with a tentative diagnosis of amitriptyline poisoning. Supplemental oxygen was given, a central venous catheter and an arterial line were inserted and infusions comprising glucose, saline and potassium (ranging from 10 to 30 mmol/h) were started. Magnesium sulfate (40 mmol, to stabilize heart rhythm) and sodium bicarbonate were also given. During the next few hours ECG normalized, but hypokalemia persisted. Serum screening for amitriptyline, ethanol, salicylates and acetaminophen were negative. About 10h after admittance the patient's consciousness improved somewhat, and he revealed that he had ingested barium nitrate, which he still kept from his time as a chemistry student.

Results and discussion

Clinical signs:
The patient was brought to the emergency department after collapsing at home, with severe vomiting and diarrhea. On admittance he was breathing spontaneously. The patient responded to pain stimuli and made incomprehensible sounds. Pupil reactions were normal. He had increased muscle tonus in his legs. The patient complained of muscle pain and there were signs of muscular weakness.
Results of examinations:
- The blood pressure of the patient was 130/90 mmHg, pulse rate was 100/min and the heart rhythm was irregular. Temperature was 37.8°C.
- ECG abnormalities included atrial fibrillation and torsade de pointes. Chest X-ray was normal. A CT-scan of the brain confirmed previously known pathological changes, but nothing new was found. EEG was normal. Laboratory data were as follows: Hb 175 g/L, WBC 21.1 x 1E09/L, platelets 305 x 1E09/L, sodium 144 mmol/L, potassium 1.5 mmol/L, calcium 3.07 mmol/L, creatinine 189 µmol/L, CRP < 10 mg/L, CK-MB 12.6 µg/L and Troponin-I < 0.3 µg/L. Arterial blood gas analysis indicated a moderate combined respiratory and metabolic acidosis with pH 7.28, PaCO2 6.5 kPa, BE -4 mmol/L and bicarbonate 20 mmol/L. Liquor analysis revealed nothing pathological.
Effectivity of medical treatment:
After contact with the Swedish Poisons Information Center and a Medline search it was decided to insert a jugular dialysis catheter and start veno-venous hemodialysis. During dialysis a rapid improvement of the clinical status was observed. There was a substantial increase in serum potassium as well as a fall in barium levels. Dialysis was stopped after 4h.
Outcome of incidence:
The patient was discharged from the ICU and went home 1 day later.

Applicant's summary and conclusion

Conclusions:
A case of severe barium poisoning with typical symptoms was presented in this publication. Intense potassium supplementation did not correct hypokalemia and clinical symptoms worsened. Veno-venous hemodialysis was started around 15h after barium nitrate ingestion, resulting in clinical improvement, normalization of serum potassium levels and enhanced clearance of barium. This case completes the existing, scanty documentation published so far on the use of hemodialysis in barium intoxication, and it is recommended that hemodialysis is considered in case of barium intoxication which do not rapidly respond to potassium supplementation.